Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 10, NWS North Platte, NE

May 17, 1997Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 17, 1997, 6:01 PM CDT for Holt County, Nebraska. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 1997, 6:01 PM CDT (23:01 UTC)
Expired
May 17, 1997, 7:00 PM CDT
In force
59 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Holt County, NE

The radar

The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 6:30 PM CDTHail 1O Neill, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1997-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1997-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2118 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 172301 RRA
SVRLBF
NEC089-180000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
601 PM CDT SAT MAY 17 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 700 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL NEBRASKA

   ...NORTHWESTERN HOLT COUNTY
 
AT 556 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH
PLATTE DOPPLER RADAR 32 MILES NORTHWEST OF O NEILL OR 15 MILES NORTH
NORTHEAST OF STUART MOVING EAST AT 25 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS...MOVING ALONG THE
NORTHERN COUNTY LINE. THE STORM WILL PASS JUST NORTH OF MIDWAY
AROUND 645 PM CDT.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE STORM IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.@

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:47 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 17, 2:47 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
245 PM CDT SAT MAY 17 1997

...FORECAST PROBLEM TO BE CHANCE OF SEVERE STORMS THIS EVENING
THEN POPS AND TEMPS LATER PERIODS...

AT 18Z DRYLINE EXTENDED FROM NEAR MERRIMAN SOUTH TO JUST WEST OF HAYES
CENTER. TOWERING CUMULUS TO THE WEST OF LBF CURRENTLY WITH CONVECTIVE
TEMPERATURE REACHED FOR WESTERN NEB. BY 3 PM CDT EXPECT SCATTERED CELLS
TO DEVELOP NEAR AND EAST OF DRYLINE AND MOVE EAST SOUTHEAST. MODIFYING
MORNING SOUNDING PROVIDES A CAPE OF 1400 WITH LIFTING INDEX OF -4. WEAK
SURFACE LOW OVER NORTHWESTERN KANSAS HAS KEPT SOUTHEAST WIND FLOW OVER
SOUTH CENTRAL WITH MOISTURE CONVERGENCE INCREASING...AND DEWPOINTS
INTO THE MID 50S AT MCCOOK. OVER NORTH CENTRAL NEBRASKA A FEW CELLS HAVE
POP ALONG THE STATE LINE JUST NORTHEAST OF VTN. EXPECT STORMS TO CONTINUE
DEVELOPING ALONG TROUGH AXIS THIS EVENING INTO THE OVERNIGHT HOURS AS
LOW LEVEL JET TO 35 KTS INCREASE MOISTURE CONVERGENCE INTO THE AREA.

NEWEST 94O PUSHES MODERATE RISK FURTHER WEST...WITH THE MENTIONING OF
A FEW STORMS MAY BE SEVERE FOR THE FAR NORTHEAST COUNTIES (BOYD-HOLT-
GARFIELD-WHEELER). STORMS WHICH DEVELOP OVER THE WEST SHOULD BE PULSE
TYPE WITH STORM WEAKENING WITH THE LOSS OF HEATING THIS EVENING.
NORTHEAST STORMS MAY LAST TILL MIDNIGHT. THEN OVERNIGHT FAST FLOW ALOFT
BRINGS ANOTHER SHORTWAVE ACROSS NEBRASKA BY 12Z AS COLD FRONT SWEEPS
SOUTHEAST.

SUNDAY COLD FRONT MOVES THROUGH WITH HIGH BUILDING IN FROM THE NORTHWEST.
LITTLE CLOUD COVERAGE ASSOCIATED WITH FRONT SO MISOMA WORDING FOR PARTLY
CLOUDY LOOKS GOOD. HOWEVER SUNDAY NIGHT AS HIGH BUILDS IN FLOW TURNS
UPSLOPE OVER THE NORTHWEST. GRIDDED DATA TIMESECTION SHOWS MOISTURE TO
INCREASE OVER NORTHWEST WITH A 500 MB SHORTWAVE DUE TO BE MOVING THROUGH
AND WOULD LIKE YOU TO INCLUDE A 20 PERCENT CHANCE OF RAIN FOR THE
NORTHWEST GROUP FOR SUNDAY NIGHT.

BY MONDAY MORNING COOL DOWN BEGINS WITH 5460 THICKNESS LINE MOVING
SOUTH ACROSS NEBRASKA DURING MORNING AS SURFACE RIDGE BUILDS SOUTH.

TEMPERATURES TO BE DIFFICULT DEPENDING ON DEPTH OF COLD AIR. MODEL
GUILDANCES CLOSE.

LBF BU 052/077 038/068 035 1932-   ANW BU 053/075 038/065 035 19520
OGA BU 055/075 038/068 038 1932-   ONL BU 090/055 038/065 035 19520
IML BU 056/078 039/068 038 19320   BBW BU 090/053 040/068 038 19520
VTN BU 050/074 035/060 035 19321

WOOD

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.